Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 287, NWS Springfield, MO

August 24, 2002Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 24, 2002, 12:26 PM CDT for Dade County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 12:26 PM CDT (17:26 UTC)
Expired
Aug 24, 2002, 1:00 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dade County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS53 KSGF 241726
SVRSGF
MOC057-241800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DADE COUNTY IN MISSOURI

* UNTIL 100 PM CDT

* AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREENFIELD...OR 18 MILES SOUTH OF STOCKTON...AND MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DADE COUNTY.

THE TOWNS OF SOUTH GREENFIELD AND DADEVILLE ARE ALSO IN THE PATH OF
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3758 9408 3730 9409 3729 9364 3757 9363

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:46 AM CDT, 40 minutes earlier.

Area forecast discussion, Aug 24, 11:46 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 AM CDT SAT AUG 24 2002

IN THE VERY SHORT TERM...UPDATED PUBLIC FORECAST...MAINLY TO CLEAN
UP WORDING. WEAKENING CONVECTIVE COMPLEX HAVING A TOUGH TIME MOVING
INTO SOUTHWEST MISSOURI...BUT CLOUD COVER WILL HOLD TEMPERATURES
DOWN ALONG THE KS BORDER AND HAVE LOWERED AFTERNOON HIGHS A CATEGORY
OR TWO. STILL LOOKS LIKE DIURNAL CONVECTION COULD REDEVELOP ALONG
DIFFUSE FRONTAL ZONE OVER SOUTHERN MO. ANY OUTFLOW BOUNDARIES WILL
ALSO STIR THE CONVECTIVE POT...SO WILL LEAVE RAIN CHANCES ALONE.

PRELIMINARY LOOK AT THE EXTENDED FORECAST...

MODELS STILL CONSISTENT MOVING 5H SHORTWAVE THROUGH MO SUNDAY THEN
DEVELOPING CUTOFF OVER TN AND KEEPING IT THERE THROUGH THURSDAY.
WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT EXPECT...MODEL TO MODEL AND
RUN TO RUN CONSISTENCY LACKING. IN GENERAL...IT LOOKS AS LIKE UPPER
RIDGE IS STRONGER OVER THE CENTRAL U.S. AND ONLY ALLOWS LIMITED
SHORTWAVE ENERGY TO DROP SOUTH INTO THE FORECAST AREA. FIRST
INCLINATION IS TO REMOVE RAIN CHANCES THU AND FRI. DIURNAL
CONVECTION A CONCERN FOR EASTERN COUNTIES A CONCERN CLOSER TO THE
CUTOFF LOW NEXT WEEK...BUT SHOULD BE SPOTTY AND NOT ENOUGH TO
MENTION IN THE FORECAST ATTM.

.SGF...
MO...NONE.
KS...NONE.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:43 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 23, 11:11 PM CDTSevere Thunderstorm WarningSGFChristian34 min
Aug 23, 11:51 PM CDTSevere Thunderstorm WarningSGFStone54 min
Aug 24, 12:39 PM CDTSevere Thunderstorm WarningSGFGreene, Polk66 min
Aug 24, 1:58 PM CDTSevere Thunderstorm WarningSGFWebster47 min
Aug 24, 2:14 PM CDTSevere Thunderstorm WarningSGFWright46 min
Aug 24, 2:52 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas38 min
Aug 24, 3:28 PM CDTSevere Thunderstorm WarningSGFHowell47 min
Aug 24, 3:52 PM CDTSevere Thunderstorm WarningSGFOregon38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.